U.S. doctors online nowAsk doctors free
Ellicott City, MD
A 62-year-old female asked:

having sensitivity/sour taste 11/2 weeks after root canal. am on 2nd round of clindamycin, symptoms haven't abated. doc refuses to take x-ray. ?

4 doctor answers13 doctors weighed in
Dr. Brian Hoffman
Dentistry 14 years experience
Second Opinion Now: That may not be a normal symptom with only the information given. Is the root canal completed? Is there a crown on the tooth? Is there a permanent filling/build-up in the access of the tooth, or a temporary filling? Most residual soreness should be over by now, in most cases. Go get another opinion if your dentist is not making you feel comfortable. No harm can come from that move.
Dr. Robert Ryan
Dentistry 50 years experience
More info needed: I can't imagine that your dentist performed a 'retreatment' without at least a working xray of the tooth. It sounds like you had a chronic, draining abscess. A little more time is needed to fully assess the result of the retreatment. If you are having continued symptoms after another two weeks, request an xray and consultation.
Dr. Louis Sterling
Prosthodontics 37 years experience
Give some time: It seems like you are about 10 days post rct completion. It's not unusual to feel sensitivity for upwards of 4 weeks after treatment is done. Don't chew on this tooth. You may have a sour taste in your mouth if you are feeling gastric upset due to the antibiotics. If an xray was taken right after rct, you don't need another. You may need a different antibiotic. Check with your dds.
Dr. Louis Sterling
Prosthodontics 37 years experience
Provided original answer
if the sour taste is from around the tooth, you may have "something" draining from this area. this is not normal and to be expected. return to the treating dentist with this issue. it needs to be addressed.
Apr 1, 2013
Dr. Cynthia Archer
Internal Medicine 19 years experience
Clindamycin is known: For causing sour taste in the mouth. It's infamous for that in fact. Stop the Cleocin, (clindamycin phosphate) and see if the sour taste disappears. There are other antibiotics, but you may not even need them.
Dr. Cynthia Archer
Internal Medicine 19 years experience
Provided original answer
Btw that symptom is called "taste perversion" and if I'm right that you have this, it should be noted in your medical record as an adverse drug reaction.
Nov 5, 2014

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Mar 31, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.